Skin prick and intradermal testing with the drug under investigation, followed by a confirmatory oral provocation test, has been the gold standard for identification of drugs associated with immediate hypersensitivity reactions to antibiotics.82,83 For antiretroviral drug hypersensitivity reactions, the majority of cutaneous reactions are delayed and drugs are primarily available as oral preparations and not available in a sterile intravenous form appropriate for skin prick or intradermal testing.84,85 Delayed hypersensitivity reactions to drugs are T cell-mediated and, therefore, patch testing with the drug is used to demonstrate drug-reactive T cells. Patch testing in abacavir hypersensitivity has an 87% diagnostic sensitivity8,65,86,87, with the sensitivity for other drugs ranging from 30-64%.88,89 Limited data is available regarding cross-reactivity between antiretroviral drugs from the same class.90 Our recommendations for the management and diagnosis of antiretroviral drug acute hypersensitivity reactions are outlined below:
- Severe immediate hypersensitivity: desensitization
- Non-severe immediate hypersensitivity: Supervised single or graded test dose
- Non-severe delayed hypersensitivity: Treat through reaction, supervised rechallenge or desensitization
- Severe delayed or immediate hypersensitivity: Drug avoidance - patch testing or ex vivo studies where available may be performed by specialist physicians utilizing case report evidence.91
The treatment paradigm for hypersensitivity reactions to antiretroviral drugs or antimicrobial drugs in people with HIV infection is generally no different to that in non-HIV-infected people. Treatment complexity is added in the setting of coinfection with hepatitis C virus or Mycobacterium tuberculosis (Mtb), which can lead to complex drug interactions and difficulty ascribing drug hypersensitivity causality.92 Select sequential rechallenge and aborting hypersensitivity reactions with immediate high dose steroids has been successfully applied in difficult cases in patients with HIV-Mtb coinfection where there are limited treatment options.93 Desensitization is primarily indicated in patients with an IgE antibody-mediated hypersensitivity reaction. It should not be attempted for severe delayed drug hypersensitivity reactions: this is performed only in specialized centres and successful in small cohorts/case studies.94,95 Desensitisation should be avoided in cases of SCARs.